MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hematoma (1884); Unspecified Infection (1930)
Date of Event 07/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic parastomal hernia repair on (b)(6) 2017 whereby a gore dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal due to infection.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2017: (b)(6) hospital emergency department.(b)(6) , (b)(6) , md.¿presents to ed c/o constant, severe lower abdominal pain with radiation to left lower back with associated vomiting (reports 10 episodes) since saturday ((b)(6) 2017).She states she started feeling this way after she had a meal with her family on saturday.Last bm was friday.She notes her urine has been dark brown in color.Pt has a colostomy bag.She denies fever, diarrhea, cp [chest pain], sob [shortness of breath], extremity pain or swelling, headache, neck pain.Previous smoker (quit 9 years ago).Pmd is dr.Patel with south county medical.Review of systems: gi: reports: abdominal pain, nausea, vomiting.Home medications: norvasc, endocet, amoxil, coreg and coumadin.Physical exam: abdomen: generalized abdominal tenderness without rebound.Ostomy in rlq.Admit.Primary impression: small bowel obstruction.Secondary impressions: abdominal pain and vomiting.¿ (b)(6) 2017: (b)(6) hospital.(b)(6) , md.Radiology.Ct abdomen/pelvis.Impression: 1.Right parastomal hernia resulting in small bowel obstruction.2.Small amount of free fluid in the hernia as well as abdomen and pelvis, most notable in the perihepatic region.3.Status post total colectomy.4.Status post cholecystectomy.Implant procedure: laparoscopic repair of incarcerated peristomal hernia with extensive lysis of adhesions.Implant: gore® dualmesh® plus biomaterial with holes (1dlmcph/15724456).Implant date: (b)(6) 2017 (hospitalization (b)(6) 2017 through (b)(6) 2017).¿ (b)(6) 2017: (b)(6) hospital.(b)(6) , md.Preoperative and postoperative diagnosis: incarcerated peristomal hernia.Anesthesia: general.Complications: none.Blood loss: minimal.¿ procedure in detail: ¿the patient brought to the operating room and given general anesthesia.She was prepped and draped in a sterile fashion.A 5 mm optical port was placed at palmer's point without incident after insufflation.I was able to place another 5 mm left -sided port and begin lysis of adhesions.Eventually i was able to place a left lower quadrant 5 mm port and a right upper quadrant 12 mm port, but this was after extensive lysis of adhesions.Lysis of adhesions was performed by sharp and harmonic dissection over an hours time until we could actually freely identify the parastomal hernia itself.Two loops of small bowel were incarcerated within the hernia and it had to be reduced.These were viable at the time.They then had to be dissected away from the stoma limb, as they were densely adherent to it.I attempted to excise some of the sac, but it was fairly friable and kept tearing loose, so i was unable to remove all of it.The stoma limb appeared viable.Inspection of all of the different pieces of bowel that i had operated on revealed no evidence of any significant injuries or leaks.After reviewing with the operating room available sutures, i was unfortunately relegated to use #2 polyester suture through external stab incisions and via carter thomasen suture with extra fascial knots tied in the subcutaneous plane through small stab incisions.Two of these figure-of-eight sutures were utilized to close the medical portion of the hernia defect tightening it around the wound.A custom piece of gore dual mesh, approximately 6 x 5 inches, was then brought in through our large port and positioned to cover the hernia and lateralize the stoma in a sugar baker technique.This is anchored with a combination of absorbable and predominantly metal spiral tacks anchoring it in place.After i was satisfied with the repair of the fascia at the largest port was closed with 0 vicryl.All skin incisions were closed with monocryl and injected with marcaine.The patient was then awakened and taken to the recovery room in stable condition.All counts were correct.She tolerated the procedure well.¿ (b)(6) 2017: (b)(6) hospital.Implant sticker: gore® dualmesh® plus biomaterial with holes, ref: 1dlmcph.Sn: (b)(6).Use by: 2021-09-30.(01) 00733132601240, 2010958.¿.O (b)(6) 2017: (b)(6) hospital.(b)(6) , md.Radiology: ct abdomen/pelvis.History: abdominal pain around the stoma and umbilicus.Peristomal fluid collection.Impression: 1.Since the prior study, the patient has undergone hernia repair.Previously noted obstruction at the level of the hernia is no longer present.There is a new pen -sternal fluid collection containing small bubbles of air which surrounds the loop of bowel extending to the stoma and measures 10.0 x 6.5 x 8.8 cm.This collection may be postoperative or may represent an infected fluid collection in the appropriate clinical setting.2.Deep to the hernia mesh, there is a new rim -enhancing fluid collection measuring 9,2 x 3.3 x 3.0 cm which may represent abscess or may be postoperative.3.There is mild dilatation of multiple small bowel loops throughout the abdomen which measure up to 3.6 cm in diameter.The findings may represent ileus, although partial small bowel obstruction is not excluded.Correlate clinically.O (b)(6) 2017: (b)(6) hospital.(b)(6), md.Radiology: ct-guided right lower quadrant peristomal abscess drainage.Preoperative diagnosis: right lower quadrant peristomal abscess.Postoperative diagnosis: status post right lower quadrant peristomal abscess drainage.Procedure: ¿15 ml of non-clotting blood with debris were aspirated.Followup ct through the region demonstrated adequate catheter position.Catheter was sutured to the skin with 2-0 ethilon suture and connected to bulb suction.¿.Impression: status post right lower quadrant peristomal abscess/hematoma drainage.Patient tolerated procedure well.Explant preoperative complaints: ¿ indications: ¿the patient is a 57 year old female with known ulcer colitis, was treated surgically for incarcerated parastomal hernia with gore -tex mesh.She developed peri mesh hematoma, which eventually eroded into the bowel resulting in feculent fistula and discharge with mesh infection.She is brought now for removal of mesh and relocation of the ostomy and repair of parastomal hernia which developed as well.Risks and benefits fully explained.Informed consent was obtained in writing.She was brought urgently for the procedure.¿ explant procedure: exploratory laparotomy, lysis of adhesions, drainage of paraspinal abscess, and repair of parastomal hernia with resection and relocation of the stoma, extensive lysis of adhesions with removal of infected mesh.Repair of ventral hernia.Explant date: (b)(6) 2017 (hospitalization (b)(6) 2017 through (b)(6) 2017) ¿ (b)(6) 2017: (b)(6) hospital.(b)(6), md.Preoperative and postoperative diagnosis: incarcerated parastomal hernia with infection.Assistant barren walter.¿ procedure in detail: ¿with the patient in the supine position under general endotracheal anesthesia.Sterile prepping and draping carried out.Appropriate time-out procedure performed.Initially made an incision around the stoma and drained much feculent material.The large parastomal hernia was opened and drained of fecal material as well.The drain was removed.The area irrigated.The stoma itself was viable.It appeared that the hematoma had actually compressed this, caused a hernia, and then subsequent infection of the mesh.Midline laparotomy was performed.The abdomen was entered and extensive adhesion lysis was performed, taken down throughout and all dense adhesions were taken down as well.There was minimal contamination here.The gore tex mesh was grasped, eventually removed quite easily in toto and the bowel was quite adherent to it.It was dissected off several areas of serosal incursion were repaired using 3-0 vicryl seromuscular sutures.At this point, the very wide cavity that had developed around the stoma was irrigated and curetted and drained.The parastomal hernia was closed by dr.Walter using #2 nylon internally in full thickness fashion and the ostomy itself was divided at the underside of the anterior abdominal wall prior to performing this in order to free up the underside of the anterior abdominal wall for hernia repair.This had been done, the ileostomy itself was removed by making a circum stomal incision and dissecting it free from the abdominal wall.It was sent for permanent pathologic evaluation.Plan was to close the abdominal wall and then use a wound vac for hand limb subcutaneous tissues.The area of ileostomy site was marked, incised in a circular fashion.Subcutaneous tissues divided, fascia divided in cruciate fashion.The muscle split, peritoneal entered.The average dilated 2 fingerbreadths and the neo terminal ilium was extruded through for later maturation.A final check was made for hemostasis.The small bowel was run from ligament of treitz to the terminal ilium and found to have no enterotomies.The abdomen was irrigated with saline.2 cc of seprafilm were placed and #1 pds used for closure.A wound vac was placed for closure of both the midline wound and the old ostomy site.The patient was returned to the icu, intubated but in stable critical condition.¿.O (b)(6) 2017: (b)(6) hospital.(b)(6) , np, (b)(6) , md.Discharge summary: admission date: (b)(6) 2017.Admission diagnosis: incarcerated parastomal hernia.History of hypertension, dvt and pe.Discharge diagnosis: s/p repair of incarcerated parastomal hernia, subsequent return to or as described in hospital course.Hospital course: ms.(b)(6) is a 57f, history of uc, [uterine cancer] prior emergent stc [subtotal colectomy] with ileostomy for perforation.Presented with incarcerated parastomal hernia.Underwent lap parastomal herniorrhaphy for incarcerated parastomal hernia (b)(6) 2017 per dr.(b)(6).Postop course was complicated by a peristomal fluid and intraperitoneal fluid collection for which she underwent initial ir drain.Subsequent enterocutaneous fistula and concern for mesh infection.Required return to or (b)(6) 2017 with dr.(b)(6) for exlap, sbr, [small bowel resection] removal of synthetic mesh with replacement with biologic mesh, ileostomy revision, vac.She was monitored in the icu postop and was extubated on pod 1.Infectious disease followed and she completed a postoperative course of antibiotics.She has progressed well postoperatively and has been awaing [awaiting] medical shelter placement.On the day of discharge she has no current complaint.Heme-onc [hematology-oncology] dr.(b)(6) was consulted regarding need for ongoing anticoagulation.Per his recs, warfarin was resumed for history of dvt and pe (has ivc filler placed at rhc (b)(6) 2015), inr is currently therapeutic, 2.8 today, continue current dose 7.5 mg daily.Inr check in 1 week at north county clinic.She had an initial incisional wound vac which was removed last week as her wound is well granulated.Continue local wound care daily and pin, cleanse wounds with normal saline, fill deeper opening with medihoney, cover both midline and rt mid abdominal wound with aquacel ag and mepilex.She has a left sided ileostomy for which wocn has followed, pt education completed, ostomy supply arrangements have been made.Discussed with dr.(b)(6) , hospitalist service, regarding home anti hypertensives, she recs hold both norvasc and coreg on discharge as bps have been well controlled throughout hospitalization without medications.Ongoing bp management at (b)(6) clinic.She was noted to have lle [left lower extremity] swelling and lt foot erythema, duplex was negative for dvt and she received a course of antibiotics for suspected cellulitis with resolution of symptoms.Outpatient followup with dr.(b)(6) in 1 month discharge medications: norvasc, coumadin, coreg, tylenol, oxycodone.Discharge to medical shelter.Activity: non-strenuous.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the instructions for use also state: ¿for best results, use monofilament sutures.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10228185
Report Number3003910212-2020-01000
Device Sequence Number3195033
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/26/2020
Supplement Date Received by Manufacturer06/26/2020
08/25/2020
10/13/2022
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date07/13/2020
12/08/2020
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale